Former spice addict shares his story: “I don’t want anyone else to die from this.”
PEORIA, Ill. — On the evening of March 27 four friends hung out at a Pekin home talking and smoking Spice. By mid-morning the next day, all four were in UnityPoint Health-Methodist suffering from massive bleeding.
Later that day the Peoria City/County Health Department and UnityPoint Health officials held an emergency news conference to warn the public about a batch of synthetic cannabis apparently tainted with brodifacoum, a potent anticoagulant designed to kill rats. Since then 118 cases have been reported in Illinois, and three people have died.
August Sarver, 37, of East Peoria knew something was wrong soon after smoking the tainted Spice at that Pekin gathering.
“I actually went home early ’cause I didn’t feel right,” he said. “I got up at 5:30 the next morning to go to work and it felt like someone was sticking daggers in my stomach.”
Sarver’s friends had gone to the emergency room the night before. One called that morning with terrifying news.
“My friend said the stuff we smoked last night was bad — it had rat poison in it,” said Sarver. A trip to the bathroom confirmed his fears — his urine was red with blood.
Sarver spent the next five days in the ICU, wondering if he and his friends — two of whom he has known since high school — were going to die. They weren’t allowed to see each other, so they communicated with their phones. One of the most difficult moments was when he saw his father cry. At one point he heard people talking in the hall about a 22-year-old man who died.
“It was very scary,” he said.
When Sarver started using Spice nine years ago it seemed like a smart alternative to marijuana.
It’s not detected on drug tests, an issue that was keeping him from getting a good job. It’s also cheaper and stronger than pot, and at that time it was legal.
“I would smoke it Downtown on the Peoria riverfront,” he said. “I smoked it everywhere cause you couldn’t get in trouble.”
It wasn’t long, however, until Sarver discovered a serious downside to the synthetic cannabinoid.
“We didn’t realize it’s addictive. You can’t quit,” he said.
Whenever Sarver tried to quit he become physically ill. It started with giddiness and sweating and soon he was throwing up. After three days of vomiting he would give up.
“The only way to stop (the sickness) was to take one more hit,” he said.
Sarver said his friends all experienced the same thing.
“I haven’t met one person who smokes Spice socially,” he said. “Once they start they have to keep going.”
As the number of victims continues to grow — in the last 24 hours three more have been reported in central Illinois — it’s become clear that publicizing the dangers of synthetic cannabis won’t be enough to stop the epidemic. Sarver believes people are addicted and can’t stop.
“If you are being told that your friends almost died of it, that they are bleeding out of orifices, if I had been told that before this happened, I probably wouldn’t have quit. It has that much control over you.”
It’s a classic example of the insanity of addiction, said Dr. Kirk Moberg, executive medical director Of the UnityPoint Health Illinois Institute for Addiction Recovery.
“There are horrible consequences staring them in the face and they continue to use,” he said. Withdrawal symptoms are just the first step — even more difficult is treating the addiction itself.
“Addiction occurs in a different part of the brain,” he said. “It becomes like a biological drive, as important as drinking water or eating food. As one addict told me, it’s more important than taking their next breath.”
Moberg encouraged anyone fighting withdrawal and addiction to call the Illinois Institute for Addiction Recovery hotline, (800) 522-3784. People can also come to the center 24 hours a day. It’s located on the UnityPoint Health-Proctor campus in Peoria.
Sarver has been off Spice for two weeks. He apparently went through the worst of the withdrawal while at UnityPoint Health-Methodist, but he and his friends are all suffering from mysterious stomach pains, a symptom which could be related to withdrawal, said Moberg.
As part of Sarver’s treatment for the bleeding disorder, he is being closely monitored and is taking very high amounts of Vitamin K. That will probably go on for about three months because brodifacoum stays in the body for a very long time. If Sarver stops treatment, he would likely start bleeding again.
The episode forced Sarver to quit Spice, and he plans to never look back.
“It scared me straight, I gotta tell ya — I will never touch that stuff again.”
He decided to share his story as a cautionary tale for young people thinking about experimenting with drugs.
“I want some kid to read this and not smoke Spice,” he said. “I don’t want anyone else to die from this.”